DOI 10.1097/jsm.0000000000000763
Severe Acquired Hypokalemic Paralysis in a Bodybuilder After Self-Medication With Triamterene/Hydrochlorothiazide.
Аннотация
BACKGROUND
Severe hypokalemia with severe neurological impairment and electrocardiogram (ECG) abnormalities due to the misuse of triamterene/hydrochlorothiazide (HCTZ) in a bodybuilder has not yet been reported.
CASE REPORT: A 22-year-old bodybuilder developed acute generalized muscle cramps, sensory disturbance of the distal lower and upper limbs, quadriparesis, and urinary retention. These abnormalities were attributed to severe hypokalemia of 1.8 mmol/L (normal range 3.4-4.5 mmol/L) due to misuse of triamterene/HCTZ together with fluid restriction. He was cardiologically asymptomatic, but ECG revealed a corrected QT (QTc) interval of 625 ms. On intravenous application of fluids along with intravenous and oral substitution of potassium, his condition rapidly improved, such that the sensory disturbances, quadriparesis, and bladder dysfunction completely resolved within 2 days after admission.
CONCLUSIONS
Self-medication with diuretics along with fluid restriction may result in severe hypokalemia, paralysis, and ECG abnormalities. Those responsible for the management of bodybuilding studios and competitions must be aware of the potential severe health threats caused by self-medication with diuretics and anabolic steroids. Although triamterene is potassium-sparing, it may enhance the potassium-lowering effect of HCTZ.
Предметные рубрики MeSH
Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Ошибки и ограничения
История · было → стало
Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.
Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.